Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 237, NWS Pittsburgh, PA

August 19, 2005Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2005, 8:31 PM EDT for Jefferson County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2005, 8:31 PM EDT (00:31 UTC)
Expired
Aug 19, 2005, 9:30 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:15 PM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 2:15 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT FRI AUG 19 2005

.SHORT TERM
CURRENTLY WARM FRONT STILL ABOUT WERN NY-FKL-BTP-MGW. CLOUD DECK
WHICH HINDERED HEATING THROUGH THIS MORNING DOES SHOW EROSION
ESPECIALLY OH. NEWEST NAM RUN DOES PUSH SLIGHTLY BETTER DYNAMICS
NORTHWARD OF CWA TOWARD 00Z INCLUDING BEST NORMALIZED 0-3KM SHEAR.
STILL LOW LEVEL MOISTURE CONVERGENCE AXIS, INSTABILITY AXIS, AND
FRONTOGENETICAL FORCING ACROSS CWA AS WELL AS HELICITY AXIS BY 00Z
WITH SLIGHTLY BETTER FIELDS WERN NY. ALOFT APPEARS H5 SYSTEM DOES
OPEN...HOWEVER BETTER WIND FIELD MAY PROPAGATE TO EAST SIDE H8 LOW
THIS EVENING (NORTH OF AREA) AS WELL AS BEST UPPER LEVEL DIVERGENCE
FIELD.

ONCE LOW DECK ERODES...EXPECT SOME DESTABILIZATION. WILL CONTINUE
TSRA AND MENTION SEVERE. ACTUALLY APPEARS MIDLEVEL DRYING OVERNIGHT
IN ADVANCE OF THE MOTHER-LOAD AND PATTERN CHANGING SYSTEM ON SAT.
CONVECTIVE POTENTIAL STILL EXISTS...BUT THINKING IS MAGNITUDE AND
COVERAGE WILL DEPEND ON AMOUNT OF DESTABILIZATION THIS AFT AND AND
IF BETTER DYNAMICS SLIDE NORTHWARD.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
FRONT WILL BE MOVING ACROSS CWA SATURDAY NIGHT WITH LIKELY POPS
EARLY TAPERING TO CHANCE AFTER MIDNIGHT. LEFTOVER SHOWERS RIDGES AND
MOUNTAINS EARLY SUNDAY FOLLOWED BY GRADUAL CLEARING. LARGE DRY AND
COOL HIGH PRESSURE THEN IN CONTROL THOUGH MUCH OF WEEK WITH BELOW
NORMAL TEMPERATURES. BASE OF UPPER TROF AND SHRTWV MOVE ACROSS
MONDAY BUT STILL EXPECT ONLY AN INCREASE IN CLOUDS NRN CWA. AS
SURFACE HIGH EASES EAST NEXT FRONT WILL BE APPROACHING BY LATER
FRIDAY AND ADDED CHC POPS.

&&

.AVIATION...

WARM FRONT STILL LYING ACROSS FORECAST AREA. CEILING TOUGH TO RISE
ACROSS PARTS OF WESTERN PA BUT HAVE IMPROVED SIGNIFICANTLY ACROSS
OH. EXPECT ALL CEILINGS TO CONTINUE TO IMPROVE INTO THIS AFTERNOON
WITH THREAT OF CONVECTION BEGINNING AFT 20Z, BUT MORE LIKELY 21Z TO
02Z. MID-LEVEL DRYING WORKING IN OVERNIGHT AND SCATTERED OUT CLDS
AFTER CONVECTIVE THREAT OVER (ABOUT 06Z). AREAS OF FOG ESPECIALLY
TRADITIONAL TERMINALS 08 TO 12Z....THEN CEILINGS ONCE AGAIN GO VFR
TOWARD END OF PERIOD WITH NEXT ROUND OF STORMS LATE SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 19, 9:11 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT FRI AUG 19 2005

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-201315-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-
911 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL AS LARGE
HAIL AND DAMAGING WINDS.

AS A WARM FRONT MOVES NORTH ACROSS THE REGION TODAY THUNDERSTORMS
WILL DEVELOP NEAR AND ALONG THE FRONT. AN UPPER LEVEL DISTURNABCE
WILL HELP TO STRENGTHEN THE STORMS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL AND DAMAGNG WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND AGAIN
SATURDAY AFTERNOON.

MDZ001-WVZ021>023-041-201315-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
911 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

AS A WARM FRONT MOVES NORTH ACROSS THE REGION TODAY THUNDERSTORMS
WILL DEVELOP NEAR AND ALONG THE FRONT. AN UPPER LEVEL DISTURNABCE
WILL HELP TO STRENGTHEN THE STORMS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL AND DAMAGNG WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND AGAIN
SATURDAY AFTERNOON.

In the hours before

Special weather statement, Aug 19, 6:54 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT FRI AUG 19 2005

PAZ008-009-200000-
FOREST PA-VENANGO PA-
654 PM EDT FRI AUG 19 2005

...THUNDERSTORMS WITH GUSTY WIND...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND FOREST...

AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF NEILLTOWN...OR
ABOUT 12 MILES NORTHWEST OF WEST HICKORY...MOVING EAST AT 25 MPH.

THE THUNDERSTORMS CAN HAVE WIND GUSTS OVER 40 MPH. SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO OCCUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...KELLETTVILLE...LYNCH...WEST HICKORY...BLUE JAY...
  BROOKSTON...BYROMTOWN...DUNRING...EAST HICKORY...ENDEAVOR...
  HASTINGS...MAYBURG...MINISTER...NEILLTOWN...PIGEON...PORKEY...
  QUEEN...SHEFFIELD JUNCTION...TRUEMANS...TRUNKEYVILLE...WHIG HILL
  AND YELLOW HAMMER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:10 PM EDTSevere Thunderstorm WarningPBZClarion20 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningPBZLawrence51 min
Aug 20, 3:08 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler67 min
Aug 20, 3:19 PM EDTTornado WarningPBZBeaver, Butler41 min
Aug 20, 3:53 PM EDTSevere Thunderstorm WarningPBZAllegheny52 min
Aug 20, 5:02 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Aug 20, 5:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler62 min
Aug 20, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningPBZWestmoreland59 min
Aug 20, 6:43 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min
Aug 20, 7:01 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 20, 7:04 PM EDTFlash Flood WarningPBZAllegheny116 min
Aug 20, 7:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Aug 20, 7:42 PM EDTSevere Thunderstorm WarningPBZWashington18 min
Aug 20, 7:45 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Aug 20, 3:54 PM EDTSevere Thunderstorm WarningPBZColumbiana51 min
Aug 20, 4:35 PM EDTSevere Thunderstorm WarningPBZTuscarawas40 min
Aug 20, 4:55 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Aug 20, 5:07 PM EDTSevere Thunderstorm WarningPBZJefferson23 min
Aug 20, 5:20 PM EDTSevere Thunderstorm WarningPBZCoshocton55 min
Aug 20, 5:31 PM EDTSevere Thunderstorm WarningPBZTuscarawas29 min
Aug 20, 5:39 PM EDTSevere Thunderstorm WarningPBZCarroll51 min
Aug 20, 6:14 PM EDTSevere Thunderstorm WarningPBZMuskingum31 min
Aug 20, 6:32 PM EDTSevere Thunderstorm WarningPBZJefferson28 min
Aug 20, 6:54 PM EDTSevere Thunderstorm WarningPBZBrooke21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.